Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS Bismarck, ND

June 11, 2016Billings County, Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2016, 1:27 AM MDT for Billings County, Dunn County, Stark County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 1:27 AM MDT (07:27 UTC)
Expired
Jun 11, 2016, 2:30 AM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 156 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS53 KBIS 110727
SVRBIS
NDC007-025-089-110830-
/O.NEW.KBIS.SV.W.0037.160611T0727Z-160611T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
127 AM MDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STARK COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  CENTRAL BILLINGS COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  SOUTHERN DUNN COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 230 AM MDT

* AT 126 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BELFIELD...OR 22 MILES WEST OF DICKINSON...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BELFIELD AROUND 130 AM MDT. 
  SOUTH HEART AROUND 140 AM MDT. 
  DICKINSON AROUND 155 AM MDT. 
  GLADSTONE AROUND 210 AM MDT. 
  TAYLOR AROUND 215 AM MDT. 
  RICHARDTON AROUND 220 AM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
DICKINSON REGIONAL AIRPORT...FRYBURG...HIRSCHVILLE AND NEW HRADEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4715 10228 4668 10232 4686 10353 4706 10354
TIME...MOT...LOC 0726Z 271DEG 42KT 4694 10327 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHILD
3 follow-up statements
623 
WWUS53 KBIS 110743
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
143 AM MDT SAT JUN 11 2016

NDC007-025-089-110830-
/O.CON.KBIS.SV.W.0037.000000T0000Z-160611T0830Z/
STARK ND-BILLINGS ND-DUNN ND-
143 AM MDT SAT JUN 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTHEASTERN STARK...EAST CENTRAL BILLINGS AND SOUTHERN DUNN
COUNTIES...

AT 143 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SOUTH HEART...OR 11 MILES NORTHWEST OF DICKINSON...MOVING EAST AT 45
MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  DICKINSON AROUND 155 AM MDT. 
  TAYLOR AROUND 220 AM MDT. 
  RICHARDTON AROUND 225 AM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
DICKINSON REGIONAL AIRPORT...HIRSCHVILLE AND NEW HRADEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4715 10228 4668 10232 4690 10327 4708 10330
TIME...MOT...LOC 0743Z 268DEG 39KT 4699 10299 

HAIL...1.50IN
WIND...60MPH
 
$$

SCHILD
002 
WWUS53 KBIS 110803
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
203 AM MDT SAT JUN 11 2016

NDC007-110812-
/O.CAN.KBIS.SV.W.0037.000000T0000Z-160611T0830Z/
BILLINGS ND-
203 AM MDT SAT JUN 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BILLINGS COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4715 10228 4668 10232 4684 10301 4710 10301
TIME...MOT...LOC 0802Z 271DEG 42KT 4699 10266 

$$

NDC025-089-110830-
/O.CON.KBIS.SV.W.0037.000000T0000Z-160611T0830Z/
STARK ND-DUNN ND-
203 AM MDT SAT JUN 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR CENTRAL STARK AND SOUTHERN DUNN COUNTIES...

AT 202 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF DICKINSON...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  TAYLOR AROUND 215 AM MDT. 
  RICHARDTON AROUND 225 AM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
DICKINSON REGIONAL AIRPORT...HIRSCHVILLE AND NEW HRADEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4715 10228 4668 10232 4684 10301 4710 10301
TIME...MOT...LOC 0802Z 271DEG 42KT 4699 10266 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHILD
880 
WWUS53 KBIS 110827
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
227 AM MDT SAT JUN 11 2016

NDC025-089-110837-
/O.EXP.KBIS.SV.W.0037.000000T0000Z-160611T0830Z/
STARK ND-DUNN ND-
227 AM MDT SAT JUN 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STARK AND SOUTHERN
DUNN COUNTIES WILL EXPIRE AT 230 AM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
BISMARCK.

LAT...LON 4715 10228 4668 10232 4684 10301 4710 10301
TIME...MOT...LOC 0826Z 271DEG 42KT 4699 10266 

$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:28 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 10, 11:28 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1228 AM CDT SAT JUN 11 2016

.UPDATE...
Issued at 1227 AM CDT Sat Jun 11 2016

Thunderstorms in eastern Montana continue to slowly make their way
east towards western North Dakota. There has been some weakening
to the northern part of the line, while in the south, closer to
the better instability, the storms remain strong to severe. The
latest hi-res models continue to move the storms across parts of
western and central North Dakota this morning, so have followed
that general trend which has been consistent. The Hazardous
Weather Outlook already highlights the chance of a few strong
storms as they move across which looks reasonable.

UPDATE Issued at 947 PM CDT Fri Jun 10 2016

Once again, only minor changes were made to the overnight forecast
with this update cycle. Extrapolating upstream storms entering the
northeast part of MT as of 0245 UTC still brings the leading cells
into ND after 05 UTC, consistent with our hourly PoP forecasts. We
earlier added the possibility of a strong storm to our hazardous
weather outlook tonight, and there's a small risk of severe storms,
too. The near-storm environment upstream in northeast MT contains
strong deep-layer shear (effective bulk wind differences in excess
of 60 kt per the RAP-based/SPC mesoscale analysis) and modest CAPE
on the northern axis of a reservoir of strong instability. RAP
forecast soundings across western and central ND suggest similarly
strong deep-layer shear later tonight, but with less bouyancy. We
believe the modest (albeit increasing) MUCAPE values will tend to
keep any severe risk in check tonight.

UPDATE Issued at 657 PM CDT Fri Jun 10 2016

Only minor changes were made with this forecast update. Applying a
simple speed/time of arrival method to the thunderstorms impacting
central MT at 2345 UTC would bring them into western ND after 05
UTC, so our overnight PoP forecast is on track, and also has the
support of a 40 kt low-level jet that is expected to develop and
impinge on a mid-level frontal zone. Recent HRRR and ESRL-HRRR
simulations are more aggressive and faster bringing storms out of
MT and into ND, but both appear to be overzealous with deep
convection in south central MT compared to radar trends as of
early evening. That in turn lowers our confidence a bit in those
solutions for the time being.

&&

.SHORT TERM...(This evening through Saturday Night)
Issued at 402 PM CDT Fri Jun 10 2016

The potential for severe weather late Saturday afternoon
into Saturday night highlights the short term.

The latest model package (GFS20/ECMWF/SREF/Canadian) project quasi-
zonal flow aloft transitioning into southwest flow through Saturday,
as an upper level trough pushes inward from the Pacific NW.
Meanwhile, at the surface, low pressure will deepen over the
southeast Montana/northeast Wyoming corner, moving northeastward
through Saturday. Sufficient instability coupled with favorable 0-6
Km agl bulk shear of around 40 kts and dewpoints near 60F, will aid
in thunderstorm development. Models are also in fairly good
agreement with painting a band of CAPE between 5500 and 4000 joules
in west central and south central areas.

The current SPC convective outlook places much of western and
central ND in a slight risk for severe thunderstorms Saturday, with
a highlighted area for an enhanced risk over the west, late Saturday
afternoon into Saturday night. The main threats will be very large
hail, damaging winds, with a few tornadoes possible.

Supporting the probability for tornadoes are the 12Z NAM forecast
soundings in the southwest, which are projecting strong 0-1 km
storm relative helicity over 200 m2/s2 for Saturday evening. The
soundings also show low lcl heights around 1200 m agl for Saturday
evening.

.LONG TERM...(Sunday through Friday)
Issued at 402 PM CDT Fri Jun 10 2016

Seasonable temperatures along with chances for thunderstorms
continuing into Wednesday, highlights the long term.

Southwest flow, with embedded shortwaves, will keep a chance of
thunderstorms in the forecast in many areas through the middle of
next week. The latest deterministic and ensemble models suggest mid-
level flow may amplify again with ridging becoming more prevalent by
late next week, leading to a drier period, at least temporarily.
Highs will generally be in the 70s and 80s F over western and
central areas from Sunday through Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1227 AM CDT Sat Jun 11 2016

Thunderstorms in eastern Montana will continue to move east into
parts of western and central North Dakota. The storms could
eventually work their way across some of the TAF sites, and for
now covered that with VCTS. Another round of thunderstorms is
expected to develop this afternoon in eastern Montana / western
North Dakota. Those could impact the terminal locations later
tonight.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...CK
SHORT TERM...AC
LONG TERM...AC
AVIATION...CK
Hazardous weather outlook, Jun 10, 8:56 PM MDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT FRI JUN 10 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
956 PM CDT FRI JUN 10 2016 /856 PM MDT FRI JUN 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF WESTERN AND
CENTRAL NORTH DAKOTA AFTER MIDNIGHT TONIGHT. FEW STORMS COULD
BE STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. SOME
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY A FEW TORNADOES.

CHANCES FOR THUNDERSTORMS CONTINUE OVER PARTS OF THE AREA FROM
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY AFTERNOON AND
SATURDAY EVENING.

CJS

In the hours before

Special weather statement, Jun 11, 12:04 AM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM CDT SAT JUN 11 2016

NDZ017-031-110645-
MCKENZIE ND-GOLDEN VALLEY ND-
104 AM CDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 145 AM CDT/1245 AM MDT/...

AT 104 AM CDT/1204 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF SKAAR...OR 22 MILES SOUTHEAST OF
SIDNEY...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRASSY BUTTE...THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT AND
TROTTERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4759 10404 4777 10309 4733 10311 4733 10367
      4730 10367 4728 10404
TIME...MOT...LOC 0604Z 261DEG 41KT 4743 10392

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:04 AM MDTSpecial Weather StatementBISMcKenzie41 min
Jun 11, 12:33 AM MDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie, Stark57 min
Jun 11, 2:29 AM MDTSpecial Weather StatementBISStark46 min
Jun 11, 2:49 AM MDTSpecial Weather StatementBISMountrail, Williams41 min
Jun 11, 4:43 AM MDTSpecial Weather StatementBISWilliams32 min
Jun 11, 5:11 AM MDTSpecial Weather StatementBISMountrail34 min
Jun 11, 5:29 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail61 min
Jun 11, 6:13 AM MDTSpecial Weather StatementBISMcLean47 min
Jun 11, 6:30 AM MDTSpecial Weather StatementBISMcLean45 min
Jun 11, 6:41 AM MDTSevere Thunderstorm WarningBISBurleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more64 min
Jun 11, 11:56 AM MDTSpecial Weather StatementBISDivide34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.